• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

For Consumers

  • Print
  • Share
  • E-mail

Warning for Nursing Mothers Taking Codeine

Red envelope icon for Govdelivery Get Consumer Updates by E-mail

RSS feed orange symbol Consumer Updates RSS Feed

FDA is concerned that nursing infants may be at increased risk of morphine overdose if their mothers are taking codeine and are ultra-rapid metabolizers of codeine.

Codeine is an ingredient found in prescription and nonprescription medicines used to relieve pain or treat cough. Codeine is converted (metabolized) to morphine in the body's liver by an enzyme. Some people, due to their genetic makeup, have a variation of this enzyme that changes codeine to morphine faster and more completely than in other people. These people, called ultra-rapid metabolizers, are more likely to have higher-than-normal levels of morphine in their blood after taking codeine. Mothers who are ultra-rapid metabolizers may have higher-than-usual levels of morphine in breast milk.

FDA has reviewed all available information on this subject since a medical journal reported that a 13-day old breastfed infant died from morphine overdose. The morphine levels in the mother’s milk were abnormally high after taking small doses of codeine to treat episiotomy pain. A genetic test showed that the mother was an ultra-rapid metabolizer of codeine.

Updated Drug Labeling

Nursing mothers have used codeine safely for many years, and codeine is generally considered the safest choice among narcotic pain relievers for nursing women and their babies. However, to raise awareness of this possible health risk, FDA is requiring manufacturers of prescription codeine medicines to include information about codeine ultra-rapid metabolism in drug package insert information.

Signs to Watch for in Your Baby

Nursing mothers taking codeine or other narcotic pain relievers should watch for signs of overdose in their babies:

  • Increased sleepiness (breastfed babies usually nurse every 2 to 3 hours and should not sleep more than 4 hours at a time)
  • Difficulty breastfeeding
  • Breathing difficulties
  • Limpness in the baby

If your baby shows these signs, call the baby’s doctor right away. If you cannot reach the doctor immediately, take the baby to an emergency room or call 911.

Signs of Morphine Overdose in a Nursing Mother

Call your doctor right away if you

  • become so sleepy that you have difficulty caring for your baby.
  • become very constipated. 
Other Advice for Nursing Mothers
  • Check the label of all over-the-counter drugs you take to see if codeine is an ingredient. Talk to your doctor about all over-the-counter products you use and before taking any products containing codeine.
  • If you must take codeine, take the lowest dose, for the shortest amount of time possible, to relieve pain or cough.
  • Talk to your doctor if you have any questions about taking codeine while nursing. Mothers and babies gain many health benefits from breastfeeding. Nursing women using codeine or other medicines should discuss these risks and benefits with a doctor.

Could I Be an Ultra-Rapid Metabolizer?

Anyone can be an ultra-rapid metabolizer without knowing it. The only way to find out is with a genetic test. An FDA-cleared test can check for ultra-rapid metabolism, but there is only limited information about using it for codeine metabolism. The test cannot substitute for a doctor’s judgment.

This article appears on FDA's Consumer Update page, which features the latest on all FDA-regulated products.

Date Posted: August 17, 2007

 
-
-

For More Information

-